Factoring polynomials modulo special primes

Abstract

We consider the problem of factoring polynomials overGF(p) for those prime numbersp for which all prime factors ofp− 1 are small. We show that if we have a primitivet-th root of unity for every primet dividingp− 1 then factoring polynomials overGF(p) can be done in deterministic polynomial time.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    L.Adleman, G.Miller and K.Manders, On taking roots in finite fields;Proc. 18th IEEE Symp. on Foundations of Computer Science, (1977), 175–178.

  2. [2]

    E. R.Berlekamp,Algebraic coding theory; McGraw-Hill, 1968.

  3. [3]

    E. R. Berlekamp, Factoring polynomials over large finite fields;Math. Computation,24 (1970), 713–735.

    Google Scholar 

  4. [4]

    J. von zur Gathen, Factoring polynomials and primitive elements for special primes;Theoretical Computer Science,52 (1987), 77–89.

    Google Scholar 

  5. [5]

    M. A.Huang, Riemann Hypothesis and finding roots over finite fields;Proc. 17th ACM Symp. on Theory of Computing, (1985), 121–130.

  6. [6]

    D. E.Knuth,The art of computer programming; Vol. 2, Seminumerical algorithms Addison-Wesley Publishing Co., 1981.

  7. [7]

    R.Lidl and H.Niederreiter,Finite fields; Addison-Wesley Publishing Co., 1983.

  8. [8]

    R. T. Moenck, On the efficiency of algorithms for polynomial factoring;Mathematics of Computation,31 (1977), 235–250.

    Google Scholar 

  9. [9]

    L.Rónyai, Factoring polynomials over finite fields;Proc. 28th IEEE Symp. on Foundations of Computer Science, (1987), 132–137.

  10. [10]

    R. J. Schoof, Elliptic curves over finite fields and the computation of square roots modp;Mathematics of Computation,44 (1985), 483–494.

    Google Scholar 

  11. [11]

    D. Shanks, Five number-theoretic algorithms; inProc. 1972 Number Theory Conference, University of Colorado, Boulder, 1972, 217–224.

    Google Scholar 

  12. [12]

    A.Tonelli,Göttinger Nachrichten, (1891), 344–346. Also in L. E.Dickson,History of the theory of numbers, Chelsea, New York, Vol. I, 215.

Download references

Author information

Affiliations

Authors

Additional information

Research partially supported by Hungarian National Foundation for Scientific Research, Grant 1812.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Rónyai, L. Factoring polynomials modulo special primes. Combinatorica 9, 199–206 (1989). https://doi.org/10.1007/BF02124680

Download citation

AMS subject classification (1980)

  • 11 Y 16
  • 68 Q 25
  • 68 Q 40